About 4 months ago, I started seeing a large amount of floaters. My optometrist examined my eyes and said everything is normal, and not worry about them. Recently I started seeing flashes of purple spots, most often when driving at night. They are quick flashes that last a split second, and seem to occur in both eyes at once. could these be related to the floaters, or something else?
what you are describing is called "flashers and floaters". they can be very common, but quite anxiety provoking. the most common cause is related to a gel like substance inside the eye called the vitreous. this material is attached to the retina in various spots and in many of us will eventual "detach" from the retina. this then can be seen as floaters. as the vitreous is pulling off it can pull the retina which causes the sensation of flashing lights. now the vast majority of times these are just annoying symptoms, and are not serious. but in approximately 2- 7% of cases this can be a sign of a retinal tear. because of this it is necessary that you get at least one thorough dilated retinal exam from an ophthalmologist to rule this out. now if there are no retinal tears, and your exam is normal. then you would most likely begin to notice the subsiding of these symptoms over a few weeks to months. there are other causes of floaters that can be ruled out with a good exam as well. i hope this helped.
key words: vitreous, retina
This information is provided for general medical education purposes only. Please consult your physician for diagnostic and treatment options pertaining to your specific medical condition
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.